The Directions Are Smarter Than You
Recent Blog Entries From Dr. Dave Hnida
These big boys contain 500 mg of acetaminophen, and prior to the change the directions said you could take eight pills total each day– for a grand total of 4000 mg.
The problem is some people were taking acetaminophen in other products along with the Extra Strength version. And what they wound up with is liver failure.
In fact, the leading cause of liver failure is accidental acetaminophen overdose.
So, the thinking is: let’s cut the recommended max dose, and maybe fewer people will wind up needing a liver transplant.
The new recommended total dose for one day is 3000 mg, or the equivalent of six Extra Strength tablets or caps. (The regular adult tab contains 325 mg.)
It’s a good idea but it’ll only work if you do follow the directions AND make sure you’re not getting acetaminophen from other products. It’s not easy since more than 2000 medications (cough, cough, allergy, headache, and other products) contain some level of acetaminophen. Making matters worse, is your doctor may give you an Rx with acetaminophen in it, and you don’t realize it — then you take some OTC acetaminophen, and before you know it, you’ve blasted your dose through the roof.
So the advice – be a mathematician and add up those milligrams from all sources. Meaning, take some meds — and make sure you don’t go over that 3000mg total.
Hard to do, so perhaps the best advice is to not mix medicines unless you can do the math — or ask your doc or pharmacist.
After all, a liver is a good thing to have.
(and as you know, the follow directions rule applies to all medications!)